Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Amarillo, TX

May 29, 2006Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 2006, 5:08 PM CDT for Wheeler County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 5:08 PM CDT (22:08 UTC)
Expired
May 29, 2006, 5:43 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:25 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 29, 3:25 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT MON MAY 29 2006

.DISCUSSION...COLD FRONT IS STALLED OVER THE SOUTHEAST ZONES THIS
AFTERNOON WITH CU FIELD DEVELOPING ALONG THE BOUNDARY.  CONVECTION
WILL BE MAINLY DIURNALLY DRIVEN AND WILL WEAKEN QUICKLY AFTER
SUNSET.  HOWEVER...THE EASTERN PANHANDLES REMAINS UNDER A SLIGHT
RISK FOR THIS EVENING.  WILL MENTION THIS IN THE ZONES FOR THE FIRST
PERIOD ACROSS THE EAST.  LOW-LEVEL FLOW EXPECTED TO GRADUALLY BECOME
EASTERLY...THEN SOUTHERLY OVERNIGHT.  THIS WILL HELP ADVECT THE LOW-
LEVEL MOISTURE JUST TO OUR EAST BACK INTO THE AREA.  POPS WILL
INCREASE TO 20-40 PERCENT ON TUESDAY.  SEVERE THREAT WILL BE AROUND
AGAIN TOMORROW WITH DECENT INSTABILITY AND INCREASING UPPER-LEVEL
SUPPORT.  COLD FRONT PROGGED TO MOVE INTO THE PANHANDLES TUESDAY
NIGHT AND THE GFS/NAM PROG STRONG CONVERGENCE ALONG THE BOUNDARY AND
SHOW SIGNALS FOR MCS DEVELOPMENT AFFECTING THE NORTH/NORTHEAST
ZONES. CHANCE POPS LOOK GOOD FOR THIS TIME FRAME. HAVE INCREASED
CLOUD COVER BEHIND THIS FRONT AS WELL WILL DECENT H85 MOISTURE AND
INCREASE UPSLOPE FLOW BEHIND THE BOUNDARY.  WITH GENERAL EASTERLY
FLOW CONTINUING THROUGH THURSDAY KEEPING MOISTURE IN PLACE ACROSS THE
AREA AND SHORTWAVES POSSIBLY EMBEDDED IN THE SOUTHWESTERLY FLOW...
WILL KEEP 20-30 PERCENT POPS FOR WEDNESDAY AND THURSDAY...WITH DRYING
BEGINNING THURSDAY NIGHT.

MID/UPPER-LEVEL RIDGE BUILDS IN FROM THE SOUTHWEST BY FRIDAY WITH
NORTHERLY FLOW ALOFT.  FLOW BECOMES A BIT MORE NORTHWEST FRIDAY NIGHT
SO CANNOT RULE OUT SOME CONVECTION MOVING INTO THE AREA FROM THE
HIGHER TERRAIN TO THE WEST.  WILL GO ABOVE GUIDANCE BY JUST A FEW
DEGREES STARTING ON FRIDAY WITH THE RIDGE SETTING UP AND WILL
CONTINUE THIS THROUGH THE WEEKEND AS MODELS SEEM TO BE UNDERDOING
THE WARM-UP.  LEE-SIDE TROF WILL SET UP BY THIS TIME WITH THE SOUTH
TO SOUTHWEST WINDS INCREASING.  06Z GFS WAS SHOWING A FRONT MOVING
INTO THE PANHANDLES BY THE END OF THE PERIOD BUT THE 12Z HAS BACKED
OFF OF THIS SOLUTION.  WITH THE SYNOPTIC PATTERN SUGGESTED BY THE
GFS...WILL SIDE WITH THE WARMER SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  87  59  85 /  20  20  40  20
BEAVER OK                  61  82  59  81 /  30  40  50  30
BOISE CITY OK              54  79  54  79 /  10  30  40  20
BORGER TX                  63  88  61  86 /  20  30  50  20
BOYS RANCH TX              60  83  60  86 /  10  20  40  20
CANYON TX                  61  88  61  87 /  20  20  40  20
CLARENDON TX               65  90  63  88 /  30  30  40  20
DALHART TX                 57  82  55  82 /  10  20  40  20
GUYMON OK                  60  82  58  82 /  20  40  50  20
HEREFORD TX                61  88  59  86 /  10  20  30  20
LIPSCOMB TX                64  85  61  83 /  30  40  50  30
PAMPA TX                   63  85  60  86 /  20  30  50  30
SHAMROCK TX                66  91  63  87 /  30  30  50  30
WELLINGTON TX              66  91  65  90 /  30  30  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

JOHNSON
Hazardous weather outlook, May 29, 1:00 PM CDT, 4 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 29 2006

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
IN THE EASTERN TEXAS AND OKLAHOMA PANHANDLES...MAINLY ALONG AND
EAST OF A KNOWLES OKLAHOMA TO CLAUDE TEXAS LINE. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY NIGHT...
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME STORMS
COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE EASTERN OKLAHOMA AND
TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND INTO THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY THROUGH FRIDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

SCHNEIDER

In the hours before

Local storm report, May 29, 3:34 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT MON MAY 29 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             12 S CLARENDON          34.76N 100.89W
05/28/2006  E1.75 INCH       DONLEY             TX   NWS OFFICE

            RELAYED BY NWS LUBBOCK

&&

SMB
Local storm report, May 29, 3:37 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT MON MAY 29 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ALANREED                35.21N 100.73W
05/28/2006  E0.75 INCH       GRAY               TX   PUBLIC

            MARBLE TO PENNY SIZE HAIL REPORTED IN ALANREED

0605 PM     HAIL             12 S CLARENDON          34.76N 100.89W
05/28/2006  E1.75 INCH       DONLEY             TX   NWS OFFICE

            RELAYED BY NWS LUBBOCK

0650 PM     HAIL             7 S HEDLEY              34.77N 100.66W
05/28/2006  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL

0710 PM     HAIL             1 W HEDLEY              34.87N 100.68W
05/28/2006  E0.75 INCH       DONLEY             TX   TRAINED SPOTTER

0725 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

            HEAVY RAIN STILL OCCURRING

0730 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND HAIL MAY BE SLIGHTLY LARGER
            BUT NOT QUITE HALF DOLLAR

0730 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.75 INCH       DONLEY             TX   TRAINED SPOTTER

            HAIL FELL FOR ALMOST ONE HOUR GOLFBALL HAIL OCCURRED
            BETWEEN 730 PM TO 745 PM HOUSE WINDOWS WERE BROKEN AND
            AWNING WAS RIPPED.

0733 PM     HAIL             HEDLEY                  34.87N 100.66W
05/28/2006  E1.50 INCH       DONLEY             TX   TRAINED SPOTTER

0735 PM     HAIL             1 S HEDLEY              34.85N 100.66W
05/28/2006  E1.50 INCH       DONLEY             TX   BROADCAST MEDIA
Special weather statement, May 29, 3:53 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT MON MAY 29 2006

TXZ020-292200-
COLLINGSWORTH-
353 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER WELLINGTON AT 350 PM CDT...
MOVING NORTHEAST AT 20 MPH.

ONE QUARTER TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN COLLINGSWORTH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER
Special weather statement, May 29, 4:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT MON MAY 29 2006

TXZ015-292215-
WHEELER TX-
441 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM IN WHEELER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN WHEELER COUNTY AT
441 PM CDT...MOVING EAST NORTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

THIS STORM WAS DEVELOPING OVER INTERSTATE 40 BETWEEN SHAMROCK AND
TEXOLA.  VERY HEAVY RAINFALL WILL LIKELY RESULT IN REDUCED
VISIBILITIES AND PONDING OF WATER ON THE ROAD SURFACE.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:28 PM CDTSevere Thunderstorm WarningAMADonley34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.